Phenobarbital Overdose in Dogs

By Susan Paretts

Phenobarbital is a barbiturate commonly prescribed to control seizures in dogs, usually caused by epilepsy. If your vet prescribes this drug for your pooch, administer it to Fido in the dose and frequency she recommends. Giving more of this medication than prescribed can result in an overdose, which can lead to death.

Phenobarbital for Dogs

Phenobarbital helps to regulate neurotransmitters in your pup's brain to control seizures. It can be given as an injection to your pooch by your vet. Phenobarbital also comes in the form of a tablet, paste, capsule, chewable treat, liquid or transdermal gel, all of which you can administer to your dog. Tablets come in 15, 30 and 60 mg doses. Phenobarbital typically is given to a dog for two to four weeks before it will begin to control his seizures and reach a stable blood level. Your vet will perform a blood test after this time to decide whether to adjust the dosage.

Phenobarbital Administration

Always follow your veterinarian's instructions when giving your pup phenobarbital; never adjust the dosage without speaking to your vet first. Your dog will require regular blood tests, every six months, to determine if the medication is affecting his liver. If your pup is given a larger dose of the medication than prescribed, he could experience loss of appetite, vomiting, trouble breathing, jaundice, sedation, coma and even death. Bring your pup to the vet immediately if he has been given an overdose.